Duke Mathematical Journal

On-diagonal lower bounds for heat kernels and Markov chains

Thierry Coulhon and Alexander Grigor’yan

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Source
Duke Math. J. Volume 89, Number 1 (1997), 133-199.

Dates
First available in Project Euclid: 19 February 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1077240838

Digital Object Identifier
doi:10.1215/S0012-7094-97-08908-0

Mathematical Reviews number (MathSciNet)
MR1458975

Zentralblatt MATH identifier
0920.58064

Subjects
Primary: 58G11
Secondary: 35K05: Heat equation 47D07: Markov semigroups and applications to diffusion processes {For Markov processes, see 60Jxx} 60J15

Citation

Coulhon, Thierry; Grigor’yan, Alexander. On-diagonal lower bounds for heat kernels and Markov chains. Duke Math. J. 89 (1997), no. 1, 133--199. doi:10.1215/S0012-7094-97-08908-0. http://projecteuclid.org/euclid.dmj/1077240838.


Export citation

References

  • [Al] G. Alexopoulos, A lower estimate for central probabilities on polycyclic groups, Canad. J. Math. 44 (1992), no. 5, 897–910.
  • [Ar]1 D. G. Aronson, Non-negative solutions of linear parabolic equations, Ann. Scuola Norm. Sup. Pisa (3) 22 (1968), 607–694.
  • [Ar]2 D. G. Aronson, Addendum: “Non-negative solutions of linear parabolic equations”, Ann. Scuola Norm. Sup. Pisa (3) 25 (1971), 221–228.
  • [Az] R. Azencott, Behavior of diffusion semi-groups at infinity, Bull. Soc. Math. France 102 (1974), 193–240.
  • [BCF] I. Benjamini, I. Chavel, and E. A. Feldman, Heat kernel lower bounds on Riemannian manifolds using the old ideas of Nash, Proc. London Math. Soc. (3) 72 (1996), no. 1, 215–240.
  • [CCMP] A. Carey, T. Coulhon, V. Mathai, and J. Phillips, Von Neumann spectra near the mass gap, to appear in Bull. Sci. Math.
  • [CKS] E. A. Carlen, S. Kusuoka, and D. W. Stroock, Upper bounds for symmetric Markov transition functions, Ann. Inst. H. Poincaré Probab. Statist. 23 (1987), no. 2, suppl., 245–287.
  • [Carn] T. K. Carne, A transmutation formula for Markov chains, Bull. Sci. Math. (2) 109 (1985), no. 4, 399–405.
  • [Carr] G. Carron, Inégalités isopérimétriques de Faber-Krahn et conséquences, Actes de la Table Ronde de Géométrie Différentielle (Luminy, 1992), Sémin. Congr., vol. 1, Soc. Math. France, Paris, 1996, pp. 205–232.
  • [Ch] J. Cheeger, A lower bound for the smallest eigenvalue of the Laplacian, Problems in analysis (Papers dedicated to Salomon Bochner, 1969), Princeton Univ. Press, Princeton, N. J., 1970, pp. 195–199.
  • [ChY] J. Cheeger and S.-T. Yau, A lower bound for the heat kernel, Comm. Pure Appl. Math. 34 (1981), no. 4, 465–480.
  • [C1] T. Coulhon, Inégalités de Gagliardo-Nirenberg pour les semi-groupes d'opérateurs et applications, Potential Anal. 1 (1992), no. 4, 343–353.
  • [C2] T. Coulhon, Ultracontractivity and Nash type inequalities, J. Funct. Anal. 141 (1996), no. 2, 510–539.
  • [C3] T. Coulhon, Dimensions at infinity for Riemannian manifolds, Potential Anal. 4 (1995), no. 4, 335–344.
  • [CL] T. Coulhon and M. Ledoux, Isopérimétrie, décroissance du noyau de la chaleur et transformations de Riesz: un contre-exemple, Ark. Mat. 32 (1994), no. 1, 63–77.
  • [CS1] T. Coulhon and L. Saloff-Coste, Isopérimétrie pour les groupes et les variétés, Rev. Mat. Iberoamericana 9 (1993), no. 2, 293–314.
  • [CS2] T. Coulhon and L. Saloff-Coste, Minorations pour les chaînes de Markov unidimensionnelles, Probab. Theory Related Fields 97 (1993), no. 3, 423–431.
  • [D1] E. B. Davies, Heat kernels and spectral theory, Cambridge Tracts in Mathematics, vol. 92, Cambridge University Press, Cambridge, 1990.
  • [D2] E. B. Davies, Non-Gaussian aspects of heat kernel behaviour, J. London Math. Soc. (2) 55 (1997), no. 1, 105–125.
  • [DGM] A. Debiard, B. Gaveau, and E. Mazet, Théorèmes de comparaison en géométrie riemannienne, Publ. Res. Inst. Math. Sci. 12 (1976/77), no. 2, 391–425.
  • [FS] E. B. Fabes and D. W. Stroock, A new proof of Moser's parabolic Harnack inequality using the old ideas of Nash, Arch. Rational Mech. Anal. 96 (1986), no. 4, 327–338.
  • [G1] A. A. Grigor'yan, Stochastically complete manifolds, Dokl. Akad. Nauk SSSR 290 (1986), no. 3, 534–537, (in Russian); Engl. transl. in Soviet Math. Dokl. 34 (1987), 310–313.
  • [G2] A. A. Grigor'yan, Heat kernel upper bounds on a complete non-compact manifold, Rev. Mat. Iberoamericana 10 (1994), no. 2, 395–452.
  • [G3] A. A. Grigor'yan, Integral maximum principle and its applications, Proc. Roy. Soc. Edinburgh Sect. A 124 (1994), no. 2, 353–362.
  • [G4] A. A. Grigor'yan, Heat kernel of a noncompact Riemannian manifold, Stochastic analysis (Ithaca, NY, 1993) ed. M. Pinsky, Proc. Sympos. Pure Math., vol. 57, Amer. Math. Soc., Providence, RI, 1995, pp. 239–263.
  • [G5] A. A. Grigor'yan, Stochastically complete manifolds and summable harmonic functions, Izv. Akad. Nauk SSSR Ser. Mat. 52 (1988), no. 5, 1102–1108, 1120, (in Russian); Engl. transl. in Math. USSR-Izv. 33 (1989), 425–432.
  • [G6] A. A. Grigor'yan, The heat equation on noncompact Riemannian manifolds, Mat. Sb. 182 (1991), no. 1, 55–87, Engl. transl. in Math. USSR Sb. 72 (1992), 47–77.
  • [G7] A. A. Grigor'yan, Gaussian upper bounds for the heat kernel and for its derivatives on a Riemannian manifold, Classical and modern potential theory and applications (Chateau de Bonas, 1993) ed. K. Gowri Sankaran, NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., vol. 430, Kluwer Acad. Publ., Dordrecht, 1994, pp. 237–252.
  • [Gu] Y. Guivarc'h, Sur la loi des grands nombres et le rayon spectral d'une marche aléatoire, Conference on Random Walks (Kleebach, 1979) (French), Astérisque, vol. 74, Soc. Math. France, Paris, 1980, 47–98, 3.
  • [HS] D. Hoffman and J. Spruck, Sobolev and isoperimetric inequalities for Riemannian submanifolds, Comm. Pure Appl. Math. 27 (1974), 715–727.
  • [KL] L. Karp and P. Li, The heat equation on complete Riemannian manifolds, unpublished.
  • [La] S. P. Lalley, Finite range random walk on free groups and homogeneous trees, Ann. Probab. 21 (1993), no. 4, 2087–2130.
  • [LY] P. Li and S.-T. Yau, On the parabolic kernel of the Schrödinger operator, Acta Math. 156 (1986), no. 3-4, 153–201.
  • [L] F. Lust-Piquard, Lower bounds on $\Vert K\sp n\Vert \sb 1\to\infty$ for some contractions $K$ of $L\sp 2(\mu)$, with applications to Markov operators, Math. Ann. 303 (1995), no. 4, 699–712.
  • [Ly] T. Lyons, Random thoughts on reversible potential theory, Summer School in Potential Theory (Joensuu, 1990) ed. Ilpo Laine, Joensuun Yliop. Luonnont. Julk., vol. 26, Univ. Joensuu, Joensuu, 1992, pp. 71–114.
  • [N] J. Nash, Continuity of solutions of parabolic and elliptic equations, Amer. J. Math. 80 (1958), 931–954.
  • [P] C. Pittet, Følner sequences in polycyclic groups, Rev. Mat. Iberoamericana 11 (1995), no. 3, 675–685.
  • [PE] F. O. Porper and S. D. Èĭ del'man, Two-sided estimates of the fundamental solutions of second-order parabolic equations and some applications of them, Uspekhi Mat. Nauk 39 (1984), no. 3(237), 107–156, (in Russian); Engl. transl. in Russian Math. Surveys 39 (1984), 119–178.
  • [S] L. Saloff-Coste, A note on Poincaré, Sobolev, and Harnack inequalities, Internat. Math. Res. Notices (1992), no. 2, 27–38.
  • [St] D. W. Stroock, Estimates on the heat kernel for second order divergence form operators, Probability theory (Singapore, 1989) ed. Y. Chen, et al., de Gruyter, Berlin, 1992, pp. 29–44.
  • [Stu] K.-Th. Sturm, Analysis on local Dirichlet spaces. I. Recurrence, conservativeness and $L\sp p$-Liouville properties, J. Reine Angew. Math. 456 (1994), 173–196.
  • [T] M. Takeda, On a martingale method for symmetric diffusion processes and its applications, Osaka J. Math. 26 (1989), no. 3, 605–623.
  • [V1] N. Th. Varopoulos, Long range estimates for Markov chains, Bull. Sci. Math. (2) 109 (1985), no. 3, 225–252.
  • [V2] N. Th. Varopoulos, Hardy-Littlewood theory for semigroups, J. Funct. Anal. 63 (1985), no. 2, 240–260.
  • [V3] N. Th. Varopoulos, Small time Gaussian estimates of heat diffusion kernels. I. The semigroup technique, Bull. Sci. Math. 113 (1989), no. 3, 253–277.